OPEN IN READ APP
JOURNAL ARTICLE
REVIEW

Emergency department approach to QTc prolongation

Ali Pourmand, Maryann Mazer-Amirshahi, Sonya Chistov, Youssef Sabha, Damir Vukomanovic, Mohammed Almulhim
American Journal of Emergency Medicine 2017, 35 (12): 1928-1933
28855066
QTc prolongation has been associated with increased risk of developing ventricular tachydysrhythmias, particularly Torsades de Pointes (TdP). QTc prolongation is influenced by many factors including congenital causes, heart rate, metabolic imbalances, and pharmacotherapy. Several commonly used medications in the emergency department (ED), such as antipsychotics and antiemetics, are known to prolong the QT interval. In addition, ED patients may present with conditions that may predispose them to QTc prolongation, such as drug overdose or hypokalemia, which can further complicate management. ED providers should not only be aware of which medications have these effects, but must also thoroughly investigate any pertinent patient history that may contribute to QTc prolongation. This review discusses commonly encountered medications that are associated with QTc prolongation, the mechanisms by which they prolong the QTc interval, and other factors that may influence ED medication administration and management.

Comments

You need to log in or sign up for an account to be able to comment.

No comments yet, be the first to post one!

Related Papers

Available on the App Store

Available on the Play Store
Remove bar
Read by QxMD icon Read
28855066
×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"